Minnesota, 2025

Hail in Minnesota, July 18, 2025

July 18, 2025 · NWS MPX · 6 events in 2 counties and zones

Scattered storms developed along an instability gradient across western Minnesota during the late afternoon into early evening. The environment was lacking instability overall, so while several storms were strong only one produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered storms developed along an instability gradient across western Minnesota during the late afternoon into early evening. The environment was lacking instability overall, so while several storms were strong only one produced severe weather.

Several reports of large hail were recorded with the storm that tracked through southeastern Stearns county. The largest hail size was 2 inches in diameter (lime-sized).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 18, 7:39 PM CST, 22 minutes earlier. Its key messages:

  • Thunderstorms to develop over western MN late this afternoon & move south & east into SE MN into W WI tonight into early Saturday.
  • Slight Risk (Level 2 of 5) for severe thunderstorms over southwest MN and a Marginal Risk (Level 1 of 5) over the rest of central-southern MN tonight into early Saturday.
  • Mostly dry weekend with seasonable temperatures.
  • Heat & humidity return next week with multiple low chances for showers/thunderstorms through mid-week.
Area forecast discussion, Jul 18, 7:39 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
839 PM CDT Fri Jul 18 2025

.KEY MESSAGES...

- Thunderstorms to develop over western MN late this afternoon & move
  south & east into SE MN into W WI tonight into early
  Saturday.

- Slight Risk (Level 2 of 5) for severe thunderstorms over
  southwest MN and a Marginal Risk (Level 1 of 5) over the rest
  of central-southern MN tonight into early Saturday.

- Mostly dry weekend with seasonable temperatures.

- Heat & humidity return next week with multiple low chances for
  showers/thunderstorms through mid-week.

&&

.UPDATE...
Issued at 835 PM CDT Fri Jul 18 2025

Our focus this evening is on the cluster of thunderstorms that
is located across western MN. While CAM guidance has displayed
the general theme over the last several runs, there have been
notable differences in how long robust convection will last
into the evening. SPC mesoanalysis reveals a gradient of ~1500+
J/kg of CAPE extending from western central MN to the SE towards
Martin/Faribault county, in tandem with ~50 knots of effective
shear. It appears likely that the ongoing convection will have
a tendency to follow this gradient to the southeast over the
coming hours, which will be the main focus for additional
instances of severe weather. A new Severe Thunderstorm Watch
was issued for counties along and south of the Minnesota River,
where the threat for damaging winds and large hail is the
greatest. While showers and thunderstorms remain possible across
eastern MN (TC Metro) and western WI, capping depicted on the
00z MPX RAOB should inhibit a greater threat of severe weather
with eastern extent.

&&

.DISCUSSION...
Issued at 249 PM CDT Fri Jul 18 2025

TODAY & TONIGHT... southerly surface winds have brought in slightly
warmer and more humid air across the region, in particular southwest
Minnesota. Dew point temperatures have climbed into the upper 60s to
lower 70s across SW MN - enough to support modest instability -
while they remain in the mid-upper 50s across the east-central MN &
western WI. Forecast soundings across W MN highlight favorable shear
aloft with low level winds are out of the southwest, and 500mb winds
will be out of the west. This will lead to a favorable wind shear
profile for thunderstorms, but the limiting factor will be
instability. The best instability will be south and west of the
Minnesota River Valley, and the gradient roughly sets up from Lac
Que Parle southeast to Albert Lea, should act as a channel for any
convection this evening. Timing should be after 5pm across W MN and
8 to 10 PM for SC. Additional "non-severe" TS should develop once
the LLJ ramps up after sunset. These storms should provide moderate
rain rates & a few rumbles of thunder. PW values will be higher than
normal and that could lead to some brief bursts of heavier rain
rates this evening. The latest trend has cut down QPF amounts across
C MN into the Twin Cities and through W WI while raising amounts
along & S of the MN River Valley. Highest amounts could breach 2" if
training becomes an issue. This could lead to some isolated cases of
flash flooding across SW/S MN. Eventually the showers and
thunderstorms will move off to the southeast late tonight and early
Saturday.

SATURDAY THROUGH FRIDAY... A brief break from activity as a high
pressure builds across the Great Lakes, leading to northeast winds
across the region for Saturday & Sunday. This should bring dry
conditions for most, along with comfortable temperatures & lower
humidity. Looking ahead, instability begins to build back into the
region on Sunday as the stationary front starts to lift northward,
leading to chances for thunderstorms Sunday night into Monday. A
Tuesday will need to be monitored for potential severe threat as a
negatively tilted shortwave moves across the Upper Midwest. The
combination of instability & favorable shear could lead to a
more legitimate severe weather set up if things can align
(timing/forcing/etc). Otherwise, additional chances exist
through Friday as guidance offers a more textbook Ring of Fire-
type pattern.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 617 PM CDT Fri Jul 18 2025

A cluster of showers and thunderstorms is currently developing
in eastern SD and southwestern MN. This activity will slowly
travel east-southeast through this evening with additional
clusters of storms likely developing along the approaching
southwest to northeast cold front. Have included TEMPOs for
-TSRA for most of our MN terminals, with the strongest storms
 expected across southern MN (RWF and MKT). Here, convective
 wind gusts could reach 35 knots with conditions dropping to IFR
 due to heavy rainfall. Farther east, have maintained PROB30s
 for precip as CAMs are less certain about storm coverage during
 tonight. As the cold front passes through, IFR/LIFR is likely
 temps fall dropping cigs and reducing visibility. Conditions
 should slowly improve to MVFR and then eventually VFR during
 Saturday. Light south-southeasterly winds tonight will
 eventually turn to westerly and then northerly during Saturday
 after the frontal passage.

KMSP...Maintained PROB30 for -TSRA from 02-06Z tonight with
conditions potentially dropping to MVFR. Expecting IFR
conditions by 10Z Saturday as cigs fall after the frontal
passage. Improvement to MVFR looks likely by noon Saturday with
VFR by late afternoon. Winds of 5-10 knots will turn northerly
during Saturday morning and then northeasterly Saturday evening.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SE 5-10 kts.
MON...Mainly VFR. Chc A.M. MVFR/SHRA. Wind SE 10 kts.
TUE...Mainly VFR. Chc MVFR/SHRA/TSRA. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

UPDATE...Strus
DISCUSSION...BPH
AVIATION...CTG
Hazardous weather outlook, Jul 18, 1:54 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
254 PM CDT Fri Jul 18 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
192000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
254 PM CDT Fri Jul 18 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms are expected starting this afternoon in
western MN then gradually shifting east into southern and eastern
MN into western WI this evening through tonight. A few storms may
be severe, particularly in southwestern MN. The main hazards are
large hail and damaging winds, but a tornado or two cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Increasing heat and humidity will return starting Tuesday and
lasting for much of next week, including heat index values
returning to the lower 90s.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening across SW
MN.

In the hours before

Special weather statement, Jul 18, 5:54 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
654 PM CDT Fri Jul 18 2025

MNZ054-190030-
Lac Qui Parle MN-
654 PM CDT Fri Jul 18 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAC QUI PARLE COUNTY
UNTIL 730 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellingham, or 30 miles west of Montevideo, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Madison, Bellingham, Marietta, Cerro Gordo, Nassau, Louisburg,
  Madison Airport and Lac Qui Parle State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4516 9645 4519 9613 4519 9611 4517 9609
      4515 9604 4511 9600 4503 9588 4496 9581
      4498 9645
TIME...MOT...LOC 2354Z 264DEG 26KT 4507 9630

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Dye

The radar

The Minneapolis radar (KMPX), 97 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Stearns

When
July 18, 8:01 PM CST to 8:05 PM CST
Where
Stearns County, 4.37 mi W of St Nicholas
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.380, -94.540

Hail, Stearns

When
July 18, 8:09 PM CST to 8:11 PM CST
Where
Stearns County, 0.69 mi N of Cold Spg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.460, -94.430

Reported via Stearns Co EM.

Hail, Stearns

When
July 18, 8:23 PM CST to 8:27 PM CST
Where
Stearns County, 0.84 mi NE of Luxemburg
Measured
1 in hail
Reported by
Public
Coordinates
45.460, -94.240

Hail, Stearns

When
July 18, 8:27 PM CST to 8:33 PM CST
Where
Stearns County, 2.52 mi WSW of St Augusta
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.470, -94.200

Most hailstones were between quarter and half dollar with several being golf ball to lime sized.

Hail, Stearns

When
July 18, 8:31 PM CST to 8:35 PM CST
Where
Stearns County, 0.48 mi W of St Augusta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.480, -94.160

Funnel Cloud, Redwood

When
July 18, 9:28 PM CST
Where
Redwood County, 0.99 mi E of Revere
Reported by
Trained Spotter
Coordinates
44.220, -95.360

Trained spotter reported a rotating wall cloud with a brief funnel cloud near Revere along CR 14.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285981, 1285982, 1285984, 1285987, 1285991, 1285995.